Virginia, 2013

Hail in Virginia, August 3, 2013

August 3, 2013 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms in advance of a cold front produced large hail over the Virginia Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a cold front produced large hail over the Virginia Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 3, 2:05 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 3, 2:05 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 PM EDT SAT AUG 3 2013

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY...THEN CROSS
THE REGION LATE TONIGHT THROUGH SUNDAY MORNING. HIGH PRESSURE
PUSHES IN FROM THE NORTHWEST SUNDAY AFTERNOON...AND BUILDS ACROSS
THE AREA ON MONDAY. A WARM FRONT WILL LIFT BACK NORTH INTO THE MID
ATLANTIC STATES MONDAY NIGHT THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST SFC ANALYSIS CONTINUES TO SHOW THE PRESENCE OF A REMNANT
BNDRY FM RECENT CDFNTL PASSAGE IN PLACE ACRS THE REGION...MOST
SIGNIFICANTLY IN THE FORM OF A DEW PT BOUNDARY ALIGNED SW TO NE
ACRS THE CWA WITH DEW PTS IN THE MID 60S FROM THE MD ERN SHORE
INTO CENTRAL VA...WITH LWR-MID 70S IN PLACE OVER SE VA/NE NC.
RADAR SHOWING SHOWERS AND A FEW TSTMS NOW FIRING ALONG AND TO THE
S/SE OF THE BOUNDARY AND HAVE BUMPED POPS UP TO HIGH CHC/40-50% OR
LOW END LIKELY/60% AFTER 18Z ACRS MUCH OF SE VA/NE NC.

LAPS AND HIGH RES MODEL ML CAPES REFLECT THE BOUNDARY WELL WITH
1500-2000 J/KG ACRS THE SE ZONES AND MINIMAL/ < 500 J/KG ACRS THE
NORTH. SPCA HAS UPGRADED TO SLIGHT RISK OVER THESE AREAS WITH THIS
BEING PRIMARILY A WIND THREAT GIVEN DECENT VALUES OF DEEP LAYER/0-6
KM SHEAR FOR THE TIME OF YR (30-35 KT). FARTHER NORTH SHEAR IS
EVEN GREATER/ON THE ORDER OF 40 KT...BUT INSTABILITY IS MORE IN
DOUBT AND IT WILL TAKE SEVERAL HRS OF ADDITIONAL CLEARING TO
MAXIMIZE SEVERE POTENTIAL...BUT WILL NEED TO BE MONITORED IF CAPES
DO INCREASE TO 1500 J/KG OR HIGHER. HAVE UPDATED HWO TO REFLECT THESE
TRENDS. HIGH TEMPS MAINLY FM THE MID/UPPER 80S TO AROUND 90F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
CDFNT TO CROSS THE FA FM NW TO SE FM TNGT THROUGH SUN MRNG.
WILL CARRY HI CHC TO LIKELY POPS W/ THE FNTL PASSAGE...W/ CONTD
PTNTL FOR LCL HVY DOWNPOURS.

HANGING ONTO (CHC) POPS SUN MRNG ACRS SE 1/3RD...W/ DRYING
BEGINNING ELSW. THAT DRYING CONTG ACRS ALL OF THE FA FM MIDDAY
THROUGH THE AFTN HRS. XPCG MSNY CONDS OVR MOST OF THE FA BY MID
AFTN...THOUGH WILL NOT RULE OUT A LINGERING SHRA/TSTM INVOF CSTL
NE NC UNTIL LT AFTN.

DECENT SIZED SFC HI PRES BUILDS INTO/OVR THE FA FM SUN NGT
THROUGH MON...PROVIDING COOLER/DRY AIR. MDLS NOW TRENDING TWD
QUICK RETURN OF CLDNS AND ACCOMPANYING (HIGHER) POPS AS THE HI
SLIDES OFF THE CST AND A WK MID LVL SYS TRACKS EWD FM THE MS/OH
VLYS MON NGT INTO TUE. SIMILAR SITUATION OCCURRED THIS PAST
WED...RESULTING IN HIGHER THAN CLIMO POPS...WIDESPREAD CLDNS AND
TEMPS 5-10 DEGS F BLO NORMAL. THAT MAY TURN OUT TO BE THE CASE AGN
ON TUE. HAVE SUBSTANTIALLY INCRSD CLDNS AND RAISED POPS TO 40-50%
THROUGHOUT MUCH OF THE FA BY TUE.

LO TEMPS TNGT FM THE M60S NW TO L70S SE. HI TEMPS SUN IN THE
L/M80S. LO TEMPS SUN NGT FM THE M50S TO M60S. HI TEMPS MON IN THE
U70S N TO M80S S. HI TEMPS TUE FM THE U70S TO L80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MEDIUM RANGE LOOKS TO BE CHARACTERIZED BY AN UPPER LEVEL RIDGE
OVER THE INTERMOUNTAIN WEST INTO WESTERN CANADA, WHILE AN UPPER
LEVEL TROUGH PERSISTS OVER THE NORTHEASTERN CONUS. THIS WILL
PROMOTE RELATIVELY COOLER AND DRIER AIR TO DRAIN OUT OF THE
CANADIAN PRAIRIES ACROSS THE NORTHEASTERN AND MID-ATLANTIC
REGIONS.

S-SW FLOW RETURNING FOR BY WED...THUS ALLOWING TEMPERATURES TO
SLOWLY BUMP BACK UP CLOSER TO SEASONAL VALUES FOR MID TO LATE
WEEK. AS FOR SENSIBLE WX, WILL ALSO SEE GRADUALLY INCREASING
(MAINLY DIURNALLY DRIVEN) SHRA/TSTM CHCS WED AS SHORTWAVE ENERGY
EMBEDDED IN THE LONGWAVE TROUGH MOVES ACROSS THE NORTHERN MID-
ATLANTIC. NEXT FRONT APPROACHES BY LATE WEEK. GFS IS MUCH MORE
AGGRESSIVE WITH DRIVING FRONT ACROSS/SOUTH OF THE AREA BY LATE IN
THE WORK WEEK. BY CONTRAST, THE ECMWF SOLUTION SHOWS A BIT OF A
SLOWER DEPICTION. CONSIDERING THAT WESTERLY/QUASI-ZONAL FLOW WILL
PERSIST FOR MUCH OF THIS PERIOD, EXPECT THAT FRONT WILL SLOW
OVER/JUST SOUTH OF THE AREA BY LATE NEXT WEEK AS IT BECOMES
ORIENTED PARALLEL TO UPPER FLOW. THUS, HAVE HELD CWA IN THE WARM
SECTOR THROUGH THE FORECAST PERIOD. HAVE ALSO CONTINUED LOW CHC
POP BOTH WED-FRI AFTNS...WITH THE SLOWER FRONTAL TIMING
POTENTIALLY PORTENDING TO ANOTHER PERIOD OF SLOW MOVING CONVECTION
DURING THIS TIME FRAME. FOR TEMPERATURES, EXPECT MAXIMA TO AVERAGE
BELOW NORMAL FOR THE MEDIUM RANGE PERIOD, THOUGH AGAIN WE'LL SEE
TEMPS RALLYING TO BACK NEAR SEASONAL VALUES BY LATE WEEK. HI TEMPS
MNLY FM THE MID TO UPPER 80S. EXPECT EARLY MORNING LOWS TO AVERAGE
IN THE 60S TO M70S.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
18Z TAFS...TSTMS ARE FORECAST TO IMPACT THE TAF SITES DURING THE
AFTN. ACTIVITY BEGINS AT PHF AND ORF DUE TO A BOUNDARY THAT IS IN
PLACE. GUSTY WINDS AND BRIEF IFR CAN BE EXPECTED. DELAYED ACTIVITY
UNTIL EARLY EVENING (AROUND 22-23Z) AT RIC AND SBY WHEN
INSTABILITY DEVELOPS. ACTIVITY SHOULD DIMINISH BY EARLY EVENING.
NO IFR ISSUES ARE EXPECTED SUNDAY MORNING DUE TO CLOUD COVER AND
MIXING. COLD FRONT MOVES THROUGH SUNDAY MORNING FOLLOWED BY
INCREASING NORTH WINDS.

OUTLOOK...DRY WEATHER IS EXPECTED MONDAY. CHANCES FOR SHOWERS AND
THUNDERSTORMS ARE EXPECTED MAINLY IN THE AFTN HOURS TUESDAY THROUGH
THURSDAY.

&&

.MARINE...
NO HEADLINES IN THE SHRT TERM TODAY THRU SUN NGT. EXPECT SW WINDS 5
TO 15 KT TODAY INTO TNGT IN ADVANCE OF COLD FRONT APPROACHING FM THE
NW. THAT FRONT WILL PUSH ACRS THE WATERS LATE TNGT THRU SUN
MORNG...WITH SW OR W WINDS SHIFTING TO THE NW THEN N 10 TO 15 KT.
N WINDS 10 TO 15 KT WILL CONTINUE SUN INTO SUN NGT...AS HI PRES BLDS
IN FM THE NW. N WINDS 10 TO 15 KT...WILL BECOME NE OR NW 5 TO 10 KT
DURING MON...AS THE HI BLDS RIGHT OVR THE AREA TO THE CST. SE OR S
WINDS ARND 10 KT OR LESS THEN EXPECTED MON NGT THRU WED.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ALB
LONG TERM...ALB/MAM
AVIATION...LSA
MARINE...TMG
Hazardous weather outlook, Aug 3, 11:49 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1249 PM EDT SAT AUG 3 2013

MDZ021>025-VAZ048-049-060>086-090-099-041700-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-
ACCOMACK-
1249 PM EDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD
FRONT THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME STORMS MAY
PRODUCE GUSTY WINDS AND CONTAIN LOCALLY HEAVY RAINFALL. THE FRONT
WILL CROSS THE AREA TONIGHT THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>636-638-650-652-654-656-658-041700-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1249 PM EDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ637-NCZ012>017-030>032-102-VAZ087>089-091>098-100-041700-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-GREENSVILLE-SUSSEX-SURRY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
1249 PM EDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES
RIVER...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN
SHORE OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A
COLD FRONT THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER WITH DAMAGING WIND GUSTS BEING THE
PRIMARY THREAT...ALTHOUGH HAIL AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AS WELL. THE FRONT WILL CROSS THE AREA EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

BROWN

In the hours before

Special weather statement, Aug 3, 1:28 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
228 PM EDT SAT AUG 3 2013

VAZ084-090-091-094-031915-
GLOUCESTER-JAMES CITY-NEWPORT NEWS/HAMPTON-YORK-
228 PM EDT SAT AUG 3 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF NEWPORT NEWS...CITY
OF HAMPTON...YORK...CITY OF POQUOSON...JAMES CITY AND GLOUCESTER
COUNTIES THROUGH 315 PM EDT...

AT 228 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRAFTON...OR ABOUT OVER SEAFORD...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR MESSICK...AND...LANGLEY AFB AT
235 PM EDT...PLUM TREE ISLAND REFUGE AT 240 PM EDT...FOX HILL AT 245
PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3700 7630 3700 7636 3696 7642 3702 7645
      3713 7663 3718 7662 3721 7666 3729 7658
      3725 7652 3730 7656 3734 7646 3734 7640
      3727 7637 3723 7649 3723 7639 3718 7638
      3718 7635 3713 7628 3708 7626

ZIMMERMAN
Special weather statement, Aug 3, 1:31 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
231 PM EDT SAT AUG 3 2013

VAZ073-084>086-090-091-031915-
GLOUCESTER-JAMES CITY-KING AND QUEEN-MATHEWS-MIDDLESEX-YORK-
231 PM EDT SAT AUG 3 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS KING AND
QUEEN...MIDDLESEX...MATHEWS...NORTHWESTERN YORK...JAMES CITY AND
GLOUCESTER COUNTIES THROUGH 315 PM EDT...

AT 230 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHRISTENSONS CORNER...OR ABOUT OVER NORGE...MOVING EAST..NORTHEAST
AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ALLMONDSVILLE AT 240 PM EDT...
BELROI AT 245 PM EDT...ARK AT 250 PM EDT...GLOUCESTER COURTHOUSE AT
255 PM EDT...PINERO AT 300 PM EDT...HARCUM AT 305 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3743 7624 3737 7674 3742 7679 3762 7648

LBROWN
Special weather statement, Aug 3, 1:32 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
232 PM EDT SAT AUG 3 2013

VAZ080-081-088-031915-
DINWIDDIE-PRINCE GEORGE-SUSSEX-
232 PM EDT SAT AUG 3 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS DINWIDDIE...PRINCE GEORGE
AND SUSSEX COUNTIES THROUGH 315 PM EDT...

AT 232 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHERRY HILL...OR ABOUT OVER MCKENNEY...MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WHARFS STORE AT 240 PM EDT...
CARSON AT 305 PM EDT...REAMS AT 310 PM EDT...TEMPLETON AT 315 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3718 7732 3692 7718 3687 7759 3689 7764
      3688 7764 3690 7765 3689 7766 3692 7770
      3691 7771 3696 7775 3695 7775 3701 7778

ZIMMERMAN
Special weather statement, Aug 3, 1:37 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
237 PM EDT SAT AUG 3 2013

VAZ099-100-031915-
ACCOMACK-NORTHAMPTON-
237 PM EDT SAT AUG 3 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHAMPTON AND ACCOMACK
COUNTIES THROUGH 315 PM EDT...

AT 236 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM EXMORE TO EASTVILLE...OR ALONG A LINE EXTENDING
FROM EXMORE TO 7 MILES NORTHEAST OF CAPE CHARLES...MOVING EAST AT 25
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WILLIS WHARF AROUND 245 PM
EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3761 7561 3757 7558 3753 7563 3749 7563
      3737 7572 3737 7576 3735 7577 3736 7573
      3725 7580 3725 7583 3728 7582 3724 7587
      3724 7603 3757 7595 3769 7588 3768 7558

ZIMMERMAN
Special weather statement, Aug 3, 2:10 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT SAT AUG 3 2013

VAZ089-091-093-094-032000-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SURRY-YORK-
310 PM EDT SAT AUG 3 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF NEWPORT NEWS...ISLE
OF WIGHT...SURRY...CITY OF HAMPTON...YORK AND CITY OF POQUOSON
COUNTIES THROUGH 400 PM EDT...

AT 309 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOGARTS BEACH...OR ABOUT OVER SMITHFIELD...MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR RESCUE AT 315 PM EDT...
CHRISTOPHER NEWPORT UNIVERSITY...AND...NEWPORT NEWS AT 320 PM EDT...
HILTON VILLAGE...AND...BEACONSDALE AT 325 PM EDT...NORTHAMPTON AT 330
PM EDT...RALEIGH TERRACE...AND...LANGLEY VIEW AT 340 PM EDT...HAMPTON
UNIVERSITY AT 345 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3700 7633 3696 7643 3704 7649 3708 7654
      3704 7659 3694 7648 3695 7681 3712 7667
      3712 7665 3705 7666 3704 7659 3707 7657
      3713 7662 3713 7629 3711 7628

ZIMMERMAN
Special weather statement, Aug 3, 2:13 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 PM EDT SAT AUG 3 2013

VAZ088-089-092-093-032000-
ISLE OF WIGHT-SOUTHAMPTON-SURRY-SUSSEX-
313 PM EDT SAT AUG 3 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS ISLE OF WIGHT...SURRY...
SUSSEX AND SOUTHAMPTON COUNTIES THROUGH 400 PM EDT...

AT 313 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BOOTH FORK...OR ABOUT OVER WAKEFIELD...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR PONS AT 335 PM EDT...RAYNOR AT
340 PM EDT...COMET...AND...WHITLEY AT 345 PM EDT...CENTRAL HILL AT
350 PM EDT...BETHEL CHURCH...AND...ISLE OF WIGHT AT 355 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3701 7663 3682 7667 3688 7703 3700 7702

ZIMMERMAN

The radar

The Dover AFB radar (KDOX), 126 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Accomack

When
August 3, 2:25 PM EST
Where
Accomack County, 0.88 mi NE of Tasley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.710, -75.710

Hail as large as one inch in diameter fell in Tasley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470506.